Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 19, NWS Memphis, TN

May 8, 2009Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this tornado warning at May 8, 2009, 11:48 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 11:48 PM CDT (04:48 UTC)
Expired
May 9, 2009, 12:30 AM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:06 AM CDTTSTM WND GST 706 Sw Kennett, MO
May 9, 12:07 AM CDTHAIL 0.883 S Kennett, MOACCOMPANIED BY 45 TO 50 MPH TSTM GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 090448
TORMEG
ARC021-055-MOC069-155-090530-
/O.NEW.KMEG.TO.W.0019.090509T0448Z-090509T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  WEST CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1230 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR RECTOR...MOVING
  SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SENATH...KENNETT...HORNERSVILLE AND DEERING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3644 9014 3617 8977 3599 9007 3600 9014
      3624 9041
TIME...MOT...LOC 0448Z 302DEG 26KT 3624 9022

$$
1 follow-up statement
000 
WWUS54 KMEG 090530
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 AM CDT SAT MAY 9 2009

ARC021-055-MOC069-155-090541-
/O.EXP.KMEG.TO.W.0019.000000T0000Z-090509T0530Z/
CLAY AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-
1230 AM CDT SAT MAY 9 2009

...THE TORNADO WARNING FOR WEST CENTRAL PEMISCOT...SOUTHERN
DUNKLIN...NORTHEASTERN GREENE AND SOUTHEASTERN CLAY COUNTIES HAS
EXPIRED...

AT 1231 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3644 9014 3617 8977 3599 9007 3600 9014
      3624 9041
TIME...MOT...LOC 0448Z 302DEG 26KT 3624 9022

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 8:21 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 8, 8:21 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT FRI MAY 8 2009

.UPDATE...

STATIONARY FRONT REMAINS JUST NORTH OF THE CWA ATTM. SHOWERS AND
A FEW THUNDERSTORMS REMAIN OVER NORTHWEST TENNESSEE STRETCHING
BACK TO THE WEST INTO NORTHEAST ARKANSAS. NO SEVERE STORMS
ATTM...HOWEVER RISK OF SEVERE WEATHER WILL CONTINUE THROUGH AT
LEAST EARLY MORNING HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG OR AHEAD OF THE FRONT. EXPECT A
SOLID LINE OF CONVECTION STRETCHING FROM OKLAHOMA TO THE MIDSOUTH
BY EARLY MORNING HOURS. HEAVY RAIN WILL ALSO BE A THREAT WITH THIS LINE.
SINCE THE MIDSOUTH HAS SEEN A LOT OF RAIN IN THE PAST WEEK...FLASH
FLOODING WILL BE A CONCERN. WILL ISSUE A FLASH FLOOD WATCH FOR THE
ENTIRE CWA THROUGH SATURDAY.

KRM

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT FRI MAY 8 2009/

LINE OF THUNDERSTORMS EXTEND ACROSS NORTHERN BORDER OF FORECAST
AREA WITH STRONGEST STORM ON WESTERN END OF THIS LINE. AS THESE
STORMS MOVE EAST...WILL BE ABLE TO CLEAR PORTIONS OF TORNADO WATCH
267. DEPENDING ON THE TIMING OF THESE STORMS WILL JUST WAIT UNTIL
WATCH EXPIRES BEFORE ISSUING NEW FORECAST PACKAGE. ONE FRONTAL
BOUNDARY EXTENDS FROM CENTRAL OKLAHOMA THROUGH NORTHWEST ARKANSAS
AND INTO SOUTHERN ILLINOIS WITH A SECOND COLD FRONT ACROSS
NORTHERN IOWA THROUGH EASTERN NEBRASKA INTO WESTERN KANSAS. COLD
FRONTS WILL APPROACH THE REGION TONIGHT WITH SHOWERS AND
THUNDERSTORMS LIKELY OVER THE NORTHERN HALF OF THE FORECAST AREA
AND A CHANCE OF THUNDERSTORMS IN THE SOUTH. THE FRONT WILL MOVE
THROUGH THE FORECAST AREA ON SATURDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS. THE CLOUDS AND WET WEATHER WILL KEEP TEMPERATURES
SOME 5 TO 10 DEGREES COOLER THAN TODAY. THE FRONT WILL STALL OUT
JUST SOUTH OF THE FORECAST AREA PROVIDING FOR A CHANCE OF
THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. COOLER AIR WILL BEGIN
TO MOVE IN BEHIND THE FRONT WITH TEMPERATURES STRUGGLING TO
GETTING OUT OF THE 60S. RAIN SHOULD BE COMPLETELY OUT OF THE
FORECAST AREA BY MONDAY AFTERNOON. DRY WEATHER RETURNS ON TUESDAY
AS SOUTH WINDS BRING BACK WARMER WEATHER TO THE REGION. ANOTHER
COLD FRONT APPROACHES THE REGION WEDNESDAY NIGHT AND MOVES THROUGH
THE FORECAST AREA ON THURSDAY. THE RESULT WILL BE A CHANCE FOR
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH FRIDAY.

ARS

&&

.AVIATION...

00Z TAFS

MCS OVER NW TN AND THE MO BOOTHEEL SHOULD REMAIN NORTHEAST OF ALL TAF
SITES THIS EVENING WITH VFR CONDITIONS CONTINUING. ATTM SHORT TERM
MODELS ARE DEVELOPING SHOWERS AND THUNDERSTORMS ALONG THE FRONT
THIS EVENING SO WILL GO WITH TEMPOS FOR TSRAS AND MVFR CONDITIONS
STARTING AT 03Z AT KJBR...05Z AT KMEM AND KMKL AND 11Z AT KTUP.
AFTER 09Z-11Z THE FRONT WILL START WORKING SLOWLY SOUTH SHIFTING
WINDS FROM SOUTH AT 10 KTS TO NORTHWEST AT ABOUT 10 KTS AT
KJBR...KMEM AND KMKL. VFR CONDITIONS EXPECTED AFTER FRONTAL
PASSAGE AT THESE TAF SITES THOUGH BRIEF MVFR CIGS MAY OCCUR THOUGH
CONFIDENCE IS TOO LOW TO PLACE IN TAFS ATTM. FRONT WILL PROBABLY NOT
MAKE IT THROUGH KTUP BEFORE 10/00Z SO KEPT VCTS GOING ALL DAY
THERE.

SJM

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  73  57  68 /  60  60  50  50
MKL  66  72  54  65 /  70  60  40  50
JBR  64  70  54  66 /  70  50  40  40
TUP  69  79  59  71 /  40  50  40  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 8, 8:34 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT FRI MAY 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
834 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
MIDSOUTH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL
ALSO BE POSSIBLE.

A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE
INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY PRODUCE
HEAVY RAIN AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE MIDSOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY FOR AREAS
MAINLY SOUTH OF INTERSTATE 40. IN ADDITION...HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE ACROSS THE ENTIRE MIDSOUTH. A FLASH FLOOD
WATCH HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH
TONIGHT AND ON SATURDAY.

KRM

In the hours before

Special weather statement, May 8, 6:01 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CDT FRI MAY 8 2009

TNZ019-020-051-052-082330-
CROCKETT TN-GIBSON TN-MADISON TN-DYER TN-
601 PM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTH CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHWEST OF EATON AT 601 PM CDT...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROCKETT...DYER...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT AND TRENTON...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, May 8, 6:41 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT FRI MAY 8 2009

MOZ115-TNZ001-019-090015-
PEMISCOT MO-LAKE TN-DYER TN-
641 PM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER DEERING AT 642 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, May 8, 10:58 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 PM CDT FRI MAY 8 2009

ARZ009-MOZ113-090430-
CLAY AR-DUNKLIN MO-
1058 PM CDT FRI MAY 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 1058 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING AND MALDEN...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:29 PM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more47 hr
May 8, 11:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
May 8, 11:31 PM CDTFlash Flood WarningMEGClay, Greene, Randolph119 min
May 9, 12:13 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi47 min
May 9, 12:45 AM CDTSevere Thunderstorm WarningMEGMississippi45 min
May 9, 1:11 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph6 hr
May 9, 2:05 AM CDTSevere Thunderstorm WarningMEGMississippi25 min
May 9, 2:26 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Mississippi, Poinsett, Randolph6 hr
May 9, 2:37 AM CDTSevere Thunderstorm WarningMEGMississippi21 min
May 9, 3:10 AM CDTFlash Flood WarningMEGMississippi, Poinsett6 hr
May 9, 5:00 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis90 min
May 9, 6:13 AM CDTRiver Flood WarningMEGCraighead3 days
May 9, 6:36 AM CDTAreal Flood AdvisoryMEGPhillips114 min
May 9, 3:38 PM CDTFlash Flood WarningMEGLee, Phillips3 hr
May 9, 5:27 PM CDTFlash Flood WarningMEGPhillips2 hr

Nearby

Tornado Warnings in Arkansas, 2009Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.